Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Great Falls, MT

August 11, 2011Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 11, 2011, 5:36 PM MDT for Blaine County, Hill County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 5:36 PM MDT (23:36 UTC)
Expired
Aug 11, 2011, 6:15 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Hill County, MT

The radar

The Glasgow radar (KGGW), 187 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:37 PM MDTHAIL 11 E Havre, MT1 INCH HAIL AT DOWNTOWN HAVRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS55 KTFX 112336
SVRTFX
MTC005-041-120015-
/O.NEW.KTFX.SV.W.0057.110811T2336Z-110812T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
536 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...
  EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF HAVRE...

* UNTIL 615 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HAVRE...MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE CHINOOK...FORT BELKNAP...HARLEM
  AND HAVRE.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4865 10853 4831 10862 4852 10992 4879 10984
TIME...MOT...LOC 2336Z 281DEG 34KT 4858 10955

$$

SUK
2 follow-up statements
895 
WWUS55 KTFX 112355
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT THU AUG 11 2011

MTC005-041-120015-
/O.CON.KTFX.SV.W.0057.000000T0000Z-110812T0015Z/
BLAINE MT-HILL MT-
555 PM MDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL HILL AND CENTRAL BLAINE COUNTIES...

AT 550 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 15 MILES WEST OF CHINOOK...OR 7 MILES NORTHEAST OF HAVRE...
MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ZURICH...HARLEM AND FORT BELKNAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN HAVRE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4878 10973 4865 10853 4831 10862 4847 10961
TIME...MOT...LOC 2355Z 266DEG 12KT 4861 10954

$$

SUK
994 
WWUS55 KTFX 120009
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT THU AUG 11 2011

MTC005-041-120019-
/O.EXP.KTFX.SV.W.0057.000000T0000Z-110812T0015Z/
BLAINE MT-HILL MT-
609 PM MDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HILL AND CENTRAL
BLAINE COUNTIES WILL EXPIRE AT 615 PM MDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4878 10973 4865 10853 4831 10862 4847 10961
TIME...MOT...LOC 0009Z 266DEG 12KT 4861 10947

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:29 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 2:29 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT THU AUG 11 2011

.DISCUSSION...
TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS AN UPPER
LEVEL SHORTWAVE TROF NOW OVER TOOLE/LIBERTY COUNTY AND MOVING
STEADILY EASTWARD ACROSS CENTRAL/NORTH CENTRAL MT.  THOUGH THIS
SYSTEM IS RELATIVELY SMALL IN SIZE...ENHANCED INSTABILITY AHEAD OF
AND COINCIDENT WITH THE TROF AXIS IS GENERATING MODERATE TO STRONG
THUNDERSTORMS EAST OF A LINE FROM GLACIER NP TO GREAT FALLS TO
HARLOWTON.  EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP THIS
EVENING ACROSS EASTERN PORTIONS OF THE FORECAST AREA.  MAIN THREATS
FROM THESE STORMS WILL BE HAIL TO ONE-HALF INCH IN DIAMETER AND
WINDS GUSTS TO AROUND 45 MPH.  THERE IS A SLIGHT CHANCE ONE OR TWO
CELLS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL.  FORECAST
MODELS ARE IN CLOSE AGREEMENT THAT THE TROF WILL MOVE INTO ERN MT
LATER THIS EVENING...TAKING THE STORMS ALONG WITH IT...WITH CLEARING
SKIES TO FOLLOW ACROSS THE REGION TONIGHT.  RIDGE OF HIGH PRESSURE
BUILDS STRONGLY OVER THE NRN ROCKIES TOMORROW AND WILL REMAIN IN
PLACE THROUGH THE WEEKEND.  EXPECT FAIR SKIES AND DRY CONDITIONS ON
FRI AND SAT WITH STEADILY WARMING TEMPERATURES.  HIGHS ON FRI WILL
REACH THE MID 80S FOR THE PLAINS AND VALLEYS AND INCREASE INTO THE
UPPER 80S TO LOW 90S ON SAT.  WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN AGREEMENT WITH
DRIER CONDITIONS FOR THE FIRST HALF OF THE FORECAST PERIOD.
RIDGING WILL KEEP CHANCES OF PRECIPITATION RELATIVELY LOW UNTIL
SUNDAY AFTERNOON WHEN A SLIGHT CHANCE OF AFTERNOON SHOWERS RETURNS
TO SOUTHWEST MONTANA. BEYOND SUNDAY...MODELS STILL SOMEWHAT
DIFFER BUT DO AGREE THAT THE CHANCE OF MAINLY AFTERNOON
PRECIPITATION WILL LIKELY RETURN NEXT WEEK. TEMPERATURES WILL
CONTINUE TO REMAIN RIGHT AROUND SEASONAL AVERAGES AND WINDS LOOK
TO BE LIGHT WITH A FEW DAYS OF AFTERNOON BREEZY CONDITIONS LIKELY.

&&

.AVIATION...
UPDATED 1720Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION
TODAY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
EVENING HOURS. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS OVER
CENTRAL MONTANA...NEAR KGTF AND KHLN...WILL MOVE EASTWARD EVENTUALLY
AFFECTING KLWT AFTER 20Z. EXPECT ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS TO DEVELOP NEAR KCTB AFTER 20Z...SPREADING TO NEAR
KHVR BY 23Z. ALL THE ACTIVITY SHOULD DIMINISH AFTER 06Z FRIDAY ALONG
WITH CLEARING SKIES. EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF
PERIOD BUT COULD NOT RULE OUT BRIEF MVFR CONDITIONS WITH A FEW OF
THE HEAVIER SHOWERS/STORMS DUE TO REDUCED VISIBILITY. CEILINGS WILL
BE MAINLY ABOVE 9000 FT...HOWEVER MOUNTAIN OBSCURATION WILL OCCUR
WITH HEAVIER SHOWERS/STORMS WHERE CEILINGS MAY LOWER TO 6000 FT.
LANGLIEB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  83  52  90 /  20   0   0   0
CTB  47  80  50  88 /  20   0   0   0
HLN  51  82  52  88 /  10   0   0   0
BZN  45  82  47  89 /  20   0   0   0
WEY  34  72  33  77 /  20  10   0   0
DLN  43  79  45  85 /  10   0   0   0
HVR  51  85  53  91 /  30   0   0   0
LWT  48  79  50  88 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...GUSTAFSON
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 11, 5:27 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT THU AUG 11 2011

MTZ008>015-044>055-121130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
527 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 2:14 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 SW HAYS               47.93N 108.74W
08/11/2011  M41 MPH          BLAINE             MT   DEPT OF HIGHWAYS

            41 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.

&&

BRUSDA
Local storm report, Aug 11, 2:18 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             30 NNW HAVRE            48.94N 109.93W
08/11/2011  E0.50 INCH       HILL               MT   NWS EMPLOYEE

            HALF INCH HAIL FALLING ABOUT 30 MILES NORTHWEST OF
            HAVRE.

&&

BRUSDA
Local storm report, Aug 11, 2:19 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             30 N HAVRE              48.98N 109.68W
08/11/2011  M0.50 INCH       HILL               MT   NWS EMPLOYEE

            0.50 INCHES OF HAIL AT 30 MILES NORTH OF HAVRE

&&

JOH
Special weather statement, Aug 11, 2:37 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT THU AUG 11 2011

MTZ047-112130-
BLAINE MT-
237 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 330
PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF FORT BELKNAP...OR 27 MILES
SOUTH OF CHINOOK...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ZURICH...

LAT...LON 4869 10921 4855 10854 4805 10897 4808 10926
TIME...MOT...LOC 2037Z 193DEG 19KT 4823 10909

HOENISCH
Special weather statement, Aug 11, 4:25 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT THU AUG 11 2011

MTZ013-047-051-112315-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
425 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...
SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL
515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GERALDINE...OR 25 MILES EAST
OF FORT BENTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ILIAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4785 10947 4739 10969 4762 11031 4787 11021
TIME...MOT...LOC 2226Z 285DEG 23KT 4769 11012

MLS
Local storm report, Aug 11, 5:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             24 N GILDFORD           48.92N 110.30W
08/11/2011  M0.50 INCH       HILL               MT   TRAINED SPOTTER

            MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
            DAMAGE. LIGHT WINDS.

0130 PM     HEAVY RAIN       24 N GILDFORD           48.92N 110.30W
08/11/2011  M2.25 INCH       HILL               MT   TRAINED SPOTTER

            MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
            DAMAGE. LIGHT WINDS.

&&

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:04 PM MDTSpecial Weather StatementTFXTeton41 min
Aug 11, 1:25 PM MDTSpecial Weather StatementTFXBlaine65 min
Aug 11, 1:41 PM MDTSpecial Weather StatementTFXTeton34 min
Aug 11, 2:37 PM MDTSpecial Weather StatementTFXBlaine53 min
Aug 11, 4:25 PM MDTSpecial Weather StatementTFXChouteau50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.